Format

Send to

Choose Destination
Br J Clin Pharmacol. 1999 Dec;48(6):861-5.

Angioedema due to ACE inhibitors: increased risk in patients of African origin.

Author information

1
University Department of Medicine and Department of Cardiology, City Hospital, Birmingham, UK.

Abstract

AIMS:

To determine patterns in presentation, risk factors, management and outcome of patients with ACE inhibitor associated angioedema in one British teaching hospital.

METHODS:

Cases of ACE inhibitor associated angioedema in patients presenting to the City Hospital, Birmingham between 1993 and 1999 were collected and entered prospectively onto a computerised register.

RESULTS:

A total of 20 cases (mean age 60 years, range 42-82 years) of ACE inhibitor associated angioedema were reported (11 female and 9 male) with 65% (n=13) of patients being black/Afro-Caribbean. In 70% of cases (n=14), angioedema occurred within 4 weeks of starting therapy, although three patients presented following long-term treatment (24-48 months). ACE inhibitors were continued in 50% (n=10) patients, despite at least one documented episode of angioedema. Admission to hospital was necessary in 40% (n=8) patients, with three of these admitted to the intensive care unit, and one of these died as a result of severe laryngeal obstruction.

CONCLUSIONS:

ACE inhibitor related angioedema is a serious and potentially fatal complication which is relatively rare in the general population, but is more common amongst black/Afro-Caribbean patients. ACE inhibitors are frequently continued following an episode of angioedema and it is important that these episodes are minimised by prompt cessation of the drug, careful patient counselling and heightened awareness in all clinicians who prescribe this common group of drugs.

PMID:
10594491
PMCID:
PMC2014308
DOI:
10.1046/j.1365-2125.1999.00093.x
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wiley Icon for PubMed Central
Loading ...
Support Center